Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 129, NWS Wichita, KS

June 12, 2018Allen County, Woodson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 12, 2018, 1:24 AM CDT for Allen County, Woodson County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2018, 1:24 AM CDT (06:24 UTC)
Expired
Jun 12, 2018, 2:30 AM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Allen County, KS, Woodson County, KS

The radar

The Topeka radar (KTWX), 145 km from the middle of the area, began a volume at 06:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 6:12 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 6.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3203 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1854 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.2
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted.

937 
WUUS53 KICT 120624
SVRICT
KSC001-207-120730-
/O.NEW.KICT.SV.W.0129.180612T0624Z-180612T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
124 AM CDT TUE JUN 12 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Eastern Woodson County in southeastern Kansas...
  Allen County in southeastern Kansas...

* Until 230 AM CDT

* At 123 AM CDT, severe thunderstorms were located along a line
  extending from near Parker to near Le Roy, moving southeast at 30
  mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Iola, Humboldt, La Harpe, Gas, Moran, Neosho Falls, Savonburg,
  Elsmore, Mildred, Bassett, Petrolia, Iola Airport and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3773 9563 3804 9571 3804 9508 3773 9509
TIME...MOT...LOC 0623Z 333DEG 28KT 3826 9498 3814 9568 

HAIL...0.88IN
WIND...60MPH
 
$$

KETCHAM
2 follow-up statements
116 
WWUS53 KICT 120716
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
216 AM CDT TUE JUN 12 2018

KSC001-207-120730-
/O.CON.KICT.SV.W.0129.000000T0000Z-180612T0730Z/
Woodson KS-Allen KS-
216 AM CDT TUE JUN 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR EASTERN WOODSON AND ALLEN COUNTIES...

At 215 AM CDT, severe thunderstorms were located along a line
extending from 5 miles northwest of Fort Scott to Humboldt, moving
southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Iola, Humboldt, La Harpe, Gas, Moran, Neosho Falls, Savonburg,
Elsmore, Mildred, Bassett, Petrolia, Iola Airport and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3773 9563 3804 9571 3804 9508 3773 9509
TIME...MOT...LOC 0715Z 333DEG 28KT 3791 9476 3779 9546 

HAIL...1.00IN
WIND...60MPH
 
$$

ES
240 
WWUS53 KICT 120728
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
228 AM CDT TUE JUN 12 2018

KSC001-207-120738-
/O.EXP.KICT.SV.W.0129.000000T0000Z-180612T0730Z/
Woodson KS-Allen KS-
228 AM CDT TUE JUN 12 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WOODSON AND ALLEN
COUNTIES WILL EXPIRE AT 230 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wichita.

LAT...LON 3773 9563 3804 9571 3804 9508 3773 9509
TIME...MOT...LOC 0728Z 333DEG 28KT 3782 9470 3770 9540 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 12:30 AM CDT, 54 minutes earlier.

Area forecast discussion, Jun 12, 12:30 AM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1230 AM CDT Tue Jun 12 2018

.SHORT TERM...(This evening through Thursday night)
Issued at 307 PM CDT Mon Jun 11 2018

Tonight:
Main focus is thunderstorm potential. Salient issues include
apparently overly generous initialization of 850MB moisture by
1200 UTC models, generally weak upper flow and impressive push on
cold front across western KS this morning. These all make timing
and location of initiation/onset in the forecast area challenging.
Forecast was swayed heavily by combo of afternoon HRRR/RAP
forecasts which suggest storms will ramp up around 0000 UTC and
dive mainly south. Direction appears to be heavily influenced by
cold pool given weak upper flow. Impressive 700-500MB directional
shear suggest some large hail possible early with discrete cells,
with shear decreasing during the event. Storms and precipitation
could linger through daybreak in southeast KS.

Tuesday:
Storms may linger a bit past daybreak Tuesday in southeast KS,
otherwise post frontal/post outflow airmass is expected. Models
seem a bit optimistic with synoptic front across the state during
the day. Assuming storms develop as anticipated tonight, seems
more likely that the effective front will be in OK, with a much
slower return to the north. This would push best chance for
precipitation much later Tuesday night, potentially close to
daybreak Wednesday. Obviously boundary location will impact
temperatures and heat indices as well.

Wednesday-Thursday:
Potential for extensive clouds/precipitation Wednesday, especially
early in the day. This makes maxes Wednesday a bit challenging.
Otherwise, drier and warmer airmass anticipated on Thursday.
Nudged initialization maxes up a bit based on 1000-850mb
thicknesses, and winds up a bit given surface pressure gradient
and 850MB flow. -Howerton

.LONG TERM...(Friday through Monday)
Issued at 307 PM CDT Mon Jun 11 2018

Increased temperatures/winds slightly on Friday, as per Thursday
forecast. Otherwise dry and relatively warm. While a rogue storm
or two is possible at peak heating, chances of storms too low to
mention for most of this period. Upper ridge axis drifts east and
builds, so only minor changes in heights is forecast. There is
some consensus for small storm chances in northern sections with
approaching front on Monday. -Howerton

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1229 AM CDT Tue Jun 12 2018

Scattered convection finally developed along a southward moving cold
front late this evening and continues near KHUT. So will go with
prevailing SHRA/VCTS for KHUT. Propagation of the supercell may drop
SE into KICT in the next hour or two, so will also mention a VCTS
for KICT as well.

Next concern will be complex of storms currently over KTOP. This
southward moving storms will drop south into KCNU after 08z so will
add a VCTS and a tempo group for TSRA for this threat as well.

Some uncertainty on how far south the cold front will get before
stalling possibly over srn KS. Current convection could also push
the main synoptic front further south into nrn OK. If the front does
stall over srn KS, could see some renewed convection for Tue
afternoon across srn KS.  Lots of uncertainty so will not add this
mention yet.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  94  71  90 /  30  10  40  40
Hutchinson      69  93  68  89 /  30  10  50  40
Newton          70  92  68  88 /  40  10  50  40
ElDorado        70  91  69  87 /  30  10  40  40
Winfield-KWLD   69  94  71  89 /  30  10  40  40
Russell         62  92  65  91 /  10  10  50  20
Great Bend      62  92  66  90 /  10  10  50  20
Salina          67  93  67  90 /  30  10  50  30
McPherson       68  93  67  89 /  30  10  50  30
Coffeyville     67  93  72  89 /  60  20  30  50
Chanute         67  92  70  87 /  40  10  40  50
Iola            67  91  70  86 /  40  10  40  50
Parsons-KPPF    67  93  71  88 /  60  10  40  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...Ketcham
Hazardous weather outlook, Jun 11, 8:27 PM CDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
827 PM CDT Mon Jun 11 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-130130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
827 PM CDT Mon Jun 11 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered storms are expected to develop this evening in central
Kansas, and spread south overnight. Damaging winds up to 65 mph and
locally heavy rain due are the main threats throughout the night.
Golfball sized hail is also possible with any isolated storms
during the evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another round of thunderstorms will be possible across the region
Tuesday night into Wednesday. There is some uncertainty on the
timing and location. The latest indications are storms are less
likely in the evening and more likely closer to daybreak Wednesday.

Heat indices around 100 degrees are forecast each afternoon from
Thursday through Saturday for much of the area.

There is a chance of strong storms Sunday night in central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

PH/Ketcham

In the hours before

Local storm report, Jun 11, 11:32 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1132 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 PM     HAIL             3 WNW HUTCHINSON        38.08N 97.96W
06/11/2018  E1.50 INCH       RENO               KS   PUBLIC

            MPING REPORT

&&

MWM
Special weather statement, Jun 11, 11:39 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Wichita KS
1139 PM CDT MON JUN 11 2018

KSZ052-120515-
Marion KS-
1139 PM CDT MON JUN 11 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Marion County in central Kansas...

* Until 1215 AM CDT

* At 1137 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Goessel, or 6 miles southwest
  of Hillsboro...moving east at 25 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Hillsboro, Marion, Peabody, Florence, Goessel, Burns, Lincolnville,
  Lehigh, Durham, Pilsen and Marion Lake.

A severe thunderstorm watch remains in effect until 100 AM CDT for
south central, central and east central Kansas.

LAT...LON 3851 9685 3809 9684 3809 9715 3811 9716
      3818 9716 3817 9717 3818 9717 3818 9737
      3856 9737
TIME...MOT...LOC 0438Z 286DEG 23KT 3828 9727

METZGER
Special weather statement, Jun 11, 11:49 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
1149 PM CDT MON JUN 11 2018

KSZ053-120515-
Chase KS-
1149 PM CDT MON JUN 11 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Chase County in east central Kansas...

* Until 1215 AM CDT

* At 1148 PM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall 9 miles
  west of Strong City...moving east at 25 mph.

* Hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Cottonwood Falls, Strong City, Bazaar, Elmdale, Matfield Green,
  Cedar Point, Hymer, Saffordville, Wonsevu, Tallgrass Prairie and
  Tallgrass Prairie Preserve.

A severe thunderstorm watch remains in effect until 100 AM CDT for
central and east central Kansas.

LAT...LON 3809 9636 3810 9683 3852 9682 3852 9635
TIME...MOT...LOC 0449Z 286DEG 23KT 3841 9670

METZGER
Local storm report, Jun 12, 12:17 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1217 AM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND GST     7 SSW SOUTH HUTCHINSON  37.94N 97.98W
06/12/2018  E60 MPH          RENO               KS   TRAINED SPOTTER

            NICKEL SIZED HAIL ALSO REPORTED

&&

MWM
Special weather statement, Jun 12, 12:19 AM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
1219 AM CDT TUE JUN 12 2018

KSZ052-053-120600-
Marion KS-Chase KS-
1219 AM CDT TUE JUN 12 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Marion County in central Kansas...
  Chase County in east central Kansas...

* Until 100 AM CDT

* At 1216 AM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall over
  Florence...moving southeast at 10 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Marion, Peabody, Cottonwood Falls, Strong City, Florence, Burns,
  Lincolnville, Bazaar, Elmdale, Matfield Green, Cedar Point, Hymer,
  Wonsevu, Tallgrass Prairie, Saffordville, Tallgrass Prairie
  Preserve and Marion Lake.

A severe thunderstorm watch remains in effect until 100 AM CDT for
south central, central and east central Kansas.

LAT...LON 3852 9636 3809 9636 3809 9715 3817 9715
      3817 9725 3819 9727 3853 9693
TIME...MOT...LOC 0518Z 325DEG 11KT 3825 9697

METZGER
Special weather statement, Jun 12, 1:03 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
103 AM CDT TUE JUN 12 2018

KSZ053-069-070-120700-
Butler KS-Greenwood KS-Chase KS-
103 AM CDT TUE JUN 12 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Butler County in south central Kansas...
  Northwestern Greenwood County in southeastern Kansas...
  Southeastern Chase County in east central Kansas...

* Until 200 AM CDT

* At 102 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 15 miles east of Burns, or 19 miles
  south of Cottonwood Falls...moving southeast at 30 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Madison, Cassoday, Bazaar, Matfield Green and Thrall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
south central, southeastern and east central Kansas.

LAT...LON 3809 9680 3835 9657 3817 9635 3816 9597
      3775 9652
TIME...MOT...LOC 0603Z 306DEG 27KT 3809 9661

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:36 PM CDTSpecial Weather StatementICTMcPherson24 min
Jun 11, 9:42 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion63 min
Jun 11, 9:59 PM CDTSevere Thunderstorm WarningICTRice31 min
Jun 11, 10:14 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion, Reno61 min
Jun 11, 10:30 PM CDTSevere Thunderstorm WarningICTRice30 min
Jun 11, 10:50 PM CDTSpecial Weather StatementICTMarion40 min
Jun 11, 10:57 PM CDTSevere Thunderstorm WarningICTReno63 min
Jun 11, 11:15 PM CDTSevere Thunderstorm WarningICTChase, Marion33 min
Jun 11, 11:39 PM CDTSpecial Weather StatementICTMarion36 min
Jun 11, 11:49 PM CDTSpecial Weather StatementICTChase26 min
Jun 12, 12:00 AM CDTSevere Thunderstorm WarningICTReno49 min
Jun 12, 12:19 AM CDTSpecial Weather StatementICTChase41 min
Jun 12, 1:03 AM CDTSpecial Weather StatementICTChase57 min
Jun 12, 2:13 AM CDTSpecial Weather StatementICTGreenwood32 min
Jun 12, 2:25 AM CDTSevere Thunderstorm WarningICTButler, Chautauqua, Cowley, Elk, Greenwood65 min
Jun 12, 2:48 AM CDTSpecial Weather StatementICTMontgomery, Neosho, Wilson27 min
Jun 12, 2:58 AM CDTSpecial Weather StatementICTCowley32 min
Jun 12, 3:16 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson59 min
Jun 12, 3:27 AM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Labette, Montgomery48 min
Jun 12, 6:17 PM CDTSpecial Weather StatementICTBarton58 min
Jun 12, 6:33 PM CDTSevere Thunderstorm WarningICTBarton57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.